Oklahoma, 2018

Flash Flood and Damaging Winds in Oklahoma, May 2 to 3, 2018

May 2 to 3, 2018 · NWS TSA · 11 events in 6 counties and zones

Severe thunderstorms developed over western Oklahoma during the afternoon of the 2nd as a dry line moved into the area from West Texas and a cold front translated into the area from the northwest. The storms moved east across central Oklahoma during the afternoon, and into eastern Oklahoma during the evening as they organized into a nearly solid line.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$32,000
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Severe thunderstorms developed over western Oklahoma during the afternoon of the 2nd as a dry line moved into the area from West Texas and a cold front translated into the area from the northwest. The storms moved east across central Oklahoma during the afternoon, and into eastern Oklahoma during the evening as they organized into a nearly solid line. The line of thunderstorms produced damaging wind as it moved across eastern Oklahoma. Another round of thunderstorms moved through the area during the morning of the 3rd, resulting in isolated wind damage and flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at May 2, 6:50 PM CST, 1 hour 54 minutes earlier.

Area forecast discussion, May 2, 6:50 PM CST, 1 hour 54 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
750 PM CDT Wed May 2 2018

.DISCUSSION...
Made some alterations to first period pops based on latest convective
trends. Storms currently evolving into a squall line across SW-SC
OK with diminishing sfc based activity to the north and northeast
given warm mid level temperatures. Highest pops will be across SE
OK this evening, expanding further northeast into NW AR after
06z. Overnight low temperatures will be left as they are at this
time.

Updated ZFP/PFM/AFM out shortly.

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...None.
AR...None.
&&

SHORT TERM...23
Hazardous weather outlook, May 2, 7:56 PM CST, 48 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
856 PM CDT Wed May 2 2018

ARZ001-002-010-011-019-020-029-OKZ049-053>076-031015-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
856 PM CDT Wed May 2 2018

...SEVERE WEATHER POTENTIAL TONIGHT...

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...Today and Tonight.
TORNADO.
	RISK...Limited.
	AREA...Parts of Eastern Oklahoma.
	ONSET...After 10 pm.

SEVERE THUNDERSTORM.
	RISK...Elevated.
	AREA...Eastern Oklahoma and Northwest Arkansas.
	ONSET...After 10 PM.

SIGNIFICANT WINDS.
	RISK...Limited.
	AREA...Eastern Oklahoma and Northwest Arkansas.
	ONSET...Ongoing.

DISCUSSION...
The threat of severe thunderstorms, including a limited risk of
tornadoes, will increase across parts of eastern Oklahoma this
evening, and far eastern Oklahoma and northwest Arkansas overnight.

Severe thunderstorms have remained ongoing across western and
central Oklahoma this evening, but as storms continue to organize
into a squall line, they will  move into parts of eastern Oklahoma
before 1030 pm, and into far eastern Oklahoma and northwest Arkansas
after midnight.  Large hail, damaging winds and isolated tornadoes
within the strongest portions of the line are possible.  The overall
threat of severe weather is expected to decrease as the activity
moves further into Arkansas late tonight.

Additional thunderstorms may develop and move into southeast
Oklahoma and western Arkansas very late tonight. Depending on the
evolution of the first round of storms, Severe potential with
additional storms very late tonight may be limited.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Activation of the Regional Spotter Network Likely.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
THURSDAY...Thunderstorm Potential...High Wind Potential.
FRIDAY...Thunderstorm Potential.
SATURDAY through TUESDAY...No Hazards.

EXTENDED DISCUSSION...
Thunderstorms will likely be ongoing across parts of eastern
Oklahoma and northwest Arkansas Thursday morning. This activity
should be weakening during the morning hours but will still have a
small severe threat. Additional thunderstorms may develop later in
the afternoon as the dryline surges farther east. Severe weather
would be possible with these storms as well. Showers and
thunderstorms will be ending Friday as the cold front exits to
the south and east.

EMERGENCY MANAGEMENT PLANNING STATEMENT...
Continue to monitor forecasts for severe weather potential
Thursday.

weather.gov/tulsa contains additional information.

In the hours before

Special weather statement, May 2, 8:22 PM CST, 22 minutes before
Special Weather Statement
National Weather Service Tulsa OK
922 PM CDT WED MAY 2 2018

OKZ054-059-064-030300-
Osage OK-Pawnee OK-Creek OK-
922 PM CDT WED MAY 2 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL OSAGE...NORTHWESTERN
CREEK AND PAWNEE COUNTIES UNTIL 1000 PM CDT...

At 922 PM CDT, strong thunderstorms were located along a line
extending from 6 miles northeast of Morrison to 3 miles northeast of
Carney. Movement was northeast at 50 mph.

Wind gusts of 50 to 55 mph will be possible with these storms.

Locations in or near the path include...
Pawnee...                         Cleveland...
Drumright...                      Fairfax...
Oilton...                         Jennings...
Ralston...                        Hallett...
Blackburn...                      Terlton...
Maramec...                        Skedee...
Sooner Lake...                    Silver City...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A tornado watch remains in effect until 300 AM CDT for northeastern
Oklahoma.

LAT...LON 3649 9703 3667 9645 3599 9645 3593 9662
      3616 9662 3616 9682 3624 9682 3625 9692
      3633 9693 3634 9703
TIME...MOT...LOC 0222Z 235DEG 42KT 3637 9695 3582 9696

The radar

The Tulsa radar (KINX), 110 km away, was scanning. The volume nearest the first event began at 02:42 UTC.

Open the radar archive at this moment

Event by event

10 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Pawnee

When
May 2, 8:44 PM CST
Where
Pawnee County, 5 mi SSW of Ralston
Measured
56 kt (64 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
36.433, -96.754

Strong thunderstorm wind snapped several large tree limbs.

Thunderstorm Wind, Osage

When
May 2, 9:00 PM CST
Where
Osage County, 6.75 mi SW of Burbank
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
36.635, -96.811

The Oklahoma Mesonet station near Burbank measured 60 mph thunderstorm wind gusts.

Thunderstorm Wind, Tulsa

When
May 2, 9:29 PM CST
Where
Tulsa County, 2.17 mi SW of Tulsa
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
36.130, -95.980

A storm spotter estimated thunderstorm winds to 60 mph in midtown Tulsa.

Thunderstorm Wind, Tulsa

When
May 2, 9:30 PM CST
Where
Tulsa County, 1.48 mi WSW of Tulsa
Measured
70 kt (81 mph) estimated gust
Property damage
$20,000
Reported by
Broadcast Media
Coordinates
36.144, -95.976

Strong thunderstorm wind blew large sections of a roof from a building onto adjacent buildings and a parking lot. The damaging wind also destroyed a large billboard and blew down trees.

Thunderstorm Wind, Tulsa

When
May 2, 9:34 PM CST
Where
Tulsa County, 2.07 mi E of Garden City
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
36.135, -95.983

Strong thunderstorm wind damaged a home in the Maple Ridge neighborhood near E 19th Street and S Cincinnati Avenue.

Thunderstorm Wind, Tulsa

When
May 2, 9:35 PM CST
Where
Tulsa County, 0.08 mi NNE of Tulsa
Measured
61 kt (70 mph) estimated gust
Reported by
Broadcast Media
Coordinates
36.151, -95.949

Strong thunderstorm wind blew down a tree near the University of Tulsa.

Thunderstorm Wind, Tulsa

When
May 2, 9:40 PM CST
Where
Tulsa County, 0.98 mi SE of Turley
Measured
56 kt (64 mph) estimated gust
Reported by
Amateur Radio
Coordinates
36.239, -95.959

Strong thunderstorm wind snapped large tree limbs on N Lewis Avenue between E 56th Street N and E 66th Street N.

Thunderstorm Wind, Tulsa

When
May 2, 9:41 PM CST
Where
Tulsa County, 0.35 mi NE of Tulsa Young Arpt
Measured
61 kt (70 mph) estimated gust
Reported by
Broadcast Media
Coordinates
36.133, -95.815

Strong thunderstorm wind blew down a tree near E 21st Street and S 145th East Avenue.

Thunderstorm Wind, Nowata

When
May 2, 10:00 PM CST
Where
Nowata County, 0.66 mi SE of South Coffeeville Ar
Measured
65 kt (75 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
36.995, -95.620

Strong thunderstorm wind blew off the roof of a garage, snapped large tree limbs, and blew down power lines.

Thunderstorm Wind, Okmulgee

When
May 3, 8:42 AM CST
Where
Okmulgee County, 2 mi NNE of Morris
Measured
56 kt (64 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
35.627, -95.836

Strong thunderstorm wind blew down power lines on Gun Club Road, between the 330 Road and the 340 Road, north of Morris.

Flash Flood, Mayes

When
May 3, 10:30 AM CST to 12:00 PM CST
Where
Mayes County, Locust Grove to 0.88 mi S of Locust Grove
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
36.200, -95.170

Mayes County Emergency Management reported water rescues on Highway 412 between Locust Grove and Chouteau. Portions of Highway 412 were closed south of Locust Grove.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2018Every state in 2018This day in weather historyWarnings in Oklahoma, May 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 757190, 757191, 757192, 757193, 757194, 757195, 757196, 757197, 757198, 757199, 757200.